Arkansas, 2017

Drought in Arkansas, December 1 to 31, 2017

December 1 to 31, 2017 · NWS SHV · 1 event in 1 county or zone

Severe (D2) drought conditions continued across Union County Arkansas to start the month of December, before extreme (D3) drought expanded over the county during the second week of December. 50 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued across Union County Arkansas to start the month of December, before extreme (D3) drought expanded over the county during the second week of December. Through mid-December, only 3.73 inches of rain fell during the Fall (September/October/November), with 3 month deficits nearing 9.50 inches. This result in a burn ban being hoisted for Union County for much of the month. An extended period of wetting rains fell between December 16th-23rd across all of Southwest Arkansas near a couple of cold fronts, where widespread rainfall amounts of three to five inches fell, thus alleviating the extreme drought conditions in place. However, severe drought remained across Union County to end December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 30, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 30, 11:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1145 PM CST Thu Nov 30 2017

.AVIATION...
For the 01/06Z TAF period, VFR conditions will prevail as passing
cirrus continues to shift across the region behind a weak cold
front. Light N/NW winds will prevail around 5 kts or less before
becoming more variable later in the period as sfc high pressure
shifts eastward. Additional high clouds will likely move into the
region on Friday with more coverage, but any cigs will remain well
above 10Kft as these high clouds thicken up during the latter half
of the TAF period.

/19/

&&

.PREV DISCUSSION... /issued 956 PM CST Thu Nov 30 2017/

UPDATE...
Clear skies, light winds and a dry atmosphere is resulting in
hourly temperatures falling very quickly this evening. Several
locations were withing a degree or two from overcoming their
overnight min temp forecast so adjusted overnight mins down
several degrees in a few locations. Cirrus will be very thin
overnight and should not pose much if any impact to ideal
radiational cooling conditions overnight. Otherwise, no additional
changes were necessary to the ongoing forecast.

Update out shortly...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  67  47  71 /   0   0   0   0
MLU  46  66  44  69 /   0   0   0   0
DEQ  41  64  44  67 /   0   0   0   0
TXK  44  65  44  68 /   0   0   0   0
ELD  42  64  41  68 /   0   0   0   0
TYR  43  67  49  73 /   0   0   0   0
GGG  45  67  48  72 /   0   0   0   0
LFK  44  70  48  74 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/13
Hazardous weather outlook, Nov 30, 12:55 PM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1255 PM CST Thu Nov 30 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1255 PM CST Thu Nov 30 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered showers and a few thunderstorms will increase across the
region Monday and Tuesday, along and ahead of a strong cold front
and associated upper level trough that will traverse the Plains
states and Mississippi Valley. However, no hazardous weather is
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Union

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726480.